Proton Pump Inhibitors Raise Infection Risk in Cirrhosis Patients

Proton Pump Inhibitors (PPIs) such as Prilosec, Aciphex, Prevacid, and Protonix, raise infection risks in cirrhosis patients, according to a new study that found the risk for serious infections affects patients with decompensated cirrhosis.

PPI users suffer from a 66 percent increased risk, in fact, of serious infections, said News Medical. “This increase in risk occurs in a time-varying fashion and is not explained by confounding by concomitant drug use, comorbid conditions, or age,” said researcher Jasmohan Bajaj of Virginia Commonwealth University, Richmond, USA, and colleagues, wrote News Medical. The research appears in the journal Alimentary Pharmacology and Therapeutics.

The retrospective propensity-matched study involved 1268 new PPI users who were matched with patients without gastric acid suppression. Most patients were new PPI users and treated with Prilosec (omeprazole—73 percent) ; 23 percent took Acephex (rabeprazole), two percent took Prevacid (lansoprazole), and one percent took Protonix (pantoprazole).

Of those patients treated with PPIs, 25.3 percent developed serious infections, with acid suppression-related infections—this translated into three out of every four infections, explained News Medicine. Of the propensity-matched H2RA cohort, 25.9 percent developed serious infections; 15 percent of these infections were related to acid suppression. PPI users, when compared to nongastric acid suppressant users, developed serious acid suppression-related infections at greater rates, explained News Medical. Although the difference was not considered statistically significant in a standard analysis, in analysis for the so-called “time-varying nature” of PPI use, PPI users developed serious infections at a higher rate when compared to nonPPI users.

“The initiation of PPI therapy accelerates the rate of infections associated with hospitalization, especially those related to intestinal bacterial overgrowth and translocation, in decompensated cirrhotic patients,” Bajaj and colleagues wrote. This is significant because infections are among the top leading causes of death in cirrhosis patients, “most of which have a presumed gut bacterial origin,” the researchers added.

Because patients with decompensated cirrhosis are at risk for serious infection, “clinicians should re-evaluate the reason for prescribing PPI and wherever possible, replace their acid suppressive needs with H2RAs,” the researchers concluded.

We previously wrote that another study again showed that use of the popular heartburn drugs can increase the likelihood that a person will develop Clostridium difficile-associated diarrhea. The authors of the study, which appeared in the American Journal of Gastroenterology, asserted that the use of PPIs to treat gastric ulcers should be approached more carefully. C. difficile-associated diarrhea is a severe form of diarrhea caused by C. difficile bacteria. Illness from C. difficile most commonly affects older adults in hospitals or in long-term care facilities and typically occurs after use of antibiotic medications;

Other possible side effects linked to the long-term PPI use include fractures of the hip, wrist and spine. Taking the drugs for too long may also cause hypomagnesaemia, an electrolyte disturbance in which there is an abnormally low level of magnesium in the blood that can result in dizziness, fatigue, convulsions, and heart rhythm problems.

This entry was posted in Pharmaceuticals, Proton Pump Inhibitors and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.